Alert archive / Iowa / Blizzard Warnings in 2025

Blizzard Warning 4, NWS Des Moines, IA

December 18, 202513 counties in Iowa

NWS Des Moines, IA issued this blizzard warning at Dec 18, 2025, 3:59 PM CST for 13 counties in Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 18, 2025, 3:59 PM CST (21:59 UTC)
Expired
Dec 18, 2025, 9:00 PM CST
In force
5 hr
Issued by
NWS Des Moines, IA

Counties Bremer County, IA, Butler County, IA, Cerro Gordo County, IA, Emmet County, IA, Franklin County, IA, Hancock County, IA, Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA, Winnebago County, IA, Worth County, IA, Wright County, IA

The radar

The Des Moines radar (KDMX), 142 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2025-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2025-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -204 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1041 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-204 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

610 
WWUS43 KDMX 182159
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
359 PM CST Thu Dec 18 2025

IAZ004>007-015>017-190300-
/O.UPG.KDMX.WW.Y.0021.000000T0000Z-251219T0300Z/
/O.NEW.KDMX.BZ.W.0004.251218T2159Z-251219T0300Z/
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Including the cities of Britt, Kanawha, Mason City, Clear Lake,
Emmetsburg, Manly, Lake Mills, Estherville, Algona, Garner,
Forest City, and Northwood
359 PM CST Thu Dec 18 2025

...BLIZZARD WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Blizzard conditions. Conditions will rapidly change from 
  fair to whiteout. Additional snow accumulations up to one inch. 
  Winds gusting as high as 55 mph.

* WHERE...Portions of north central and northwest Iowa.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Thursday evening commute. Strong winds 
  could cause tree damage and dangerous driving conditions 
  particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle.

For the latest travel conditions, check the Iowa 511 app, 
www.511ia.org, or dial 511.

&&

$$

IAZ023>028-190300-
/O.NEW.KDMX.BZ.W.0004.251218T2159Z-251219T0300Z/
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-
Including the cities of Dumont, Humboldt, Gilmore City, Eagle
Grove, Fonda, Clarion, Laurens, Belmond, Parkersburg, Rolfe,
Clarksville, Aplington, Hampton, Shell Rock, Allison, Waverly,
Pocahontas, and Greene
359 PM CST Thu Dec 18 2025

...BLIZZARD WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Blizzard conditions. Conditions will rapidly change from 
  fair to whiteout. Additional snow accumulations up to one inch. 
  Winds gusting as high as 50 mph.

* WHERE...Portions of north central, northeast, and northwest Iowa.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Thursday evening commute. Gusty winds 
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle.

For the latest travel conditions, check the Iowa 511 app, 
www.511ia.org, or dial 511.

&&

$$

IAZ035>039-049-050-190300-
/O.NEW.KDMX.WS.W.0005.251218T2159Z-251219T0300Z/
Webster-Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
Including the cities of Grundy Center, Dysart, Dike, Traer,
Waterloo, Marshalltown, Conrad, Ackley, Fort Dodge, Wellsburg,
Eldora, Tama, Gladbrook, Toledo, Cedar Falls, Iowa Falls, Webster
City, and Reinbeck
359 PM CST Thu Dec 18 2025

...WINTER STORM WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Conditions will rapidly change from fair to whiteout. 
  Additional snow accumulations up to one inch. Winds gusting as 
  high as 45 mph.

* WHERE...Portions of central and northeast Iowa.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. The hazardous 
  conditions could impact the Thursday evening commute. Gusty winds 
  could bring down tree branches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency.

For the latest travel conditions, check the Iowa 511 app, 
www.511ia.org, or dial 511.

&&

$$

Hagenhoff
2 follow-up statements
891 
WWUS43 KDMX 190135
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
735 PM CST Thu Dec 18 2025

IAZ004-005-015-023-024-190245-
/O.CAN.KDMX.BZ.W.0004.000000T0000Z-251219T0300Z/
Emmet-Kossuth-Palo Alto-Pocahontas-Humboldt-
Including the cities of Algona, Laurens, Pocahontas, Estherville,
Gilmore City, Fonda, Rolfe, Emmetsburg, and Humboldt
735 PM CST Thu Dec 18 2025

...BLIZZARD WARNING IS CANCELLED...

Conditions are improving across the are. Slick roads and some 
blowing snow remains possible this evening.

$$

IAZ035-190245-
/O.CAN.KDMX.WS.W.0005.000000T0000Z-251219T0300Z/
Webster-
Including the cities of Fort Dodge
735 PM CST Thu Dec 18 2025

...WINTER STORM WARNING IS CANCELLED...

Conditions are improving across the are. Slick roads and some 
blowing snow remains possible this evening.

$$

IAZ006-007-016-017-025>028-190300-
/O.CON.KDMX.BZ.W.0004.000000T0000Z-251219T0300Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Including the cities of Eagle Grove, Belmond, Clear Lake, Dumont,
Lake Mills, Clarksville, Shell Rock, Hampton, Aplington, Waverly,
Manly, Parkersburg, Clarion, Garner, Britt, Forest City, Mason
City, Northwood, Greene, Kanawha, and Allison
735 PM CST Thu Dec 18 2025

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING...

* WHAT...Blizzard conditions. Additional snow accumulations up to 
  one inch. Winds gusting as high as 55 mph.

* WHERE...Portions of north central and northeast Iowa.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Strong winds could 
  cause tree damage and dangerous driving conditions particularly 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Travel should be restricted to emergencies only. If you must travel, 
have a winter survival kit with you. If you get stranded, stay with 
your vehicle.

For the latest travel conditions, check the Iowa 511 app, 
www.511ia.org, or dial 511.

&&

$$

IAZ036>039-049-050-190300-
/O.CON.KDMX.WS.W.0005.000000T0000Z-251219T0300Z/
Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
Including the cities of Ackley, Conrad, Toledo, Gladbrook,
Marshalltown, Grundy Center, Traer, Waterloo, Reinbeck, Dysart,
Cedar Falls, Dike, Iowa Falls, Tama, Webster City, Wellsburg, and
Eldora
735 PM CST Thu Dec 18 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS 
EVENING...

* WHAT...Conditions will rapidly change from fair to whiteout. 
  Additional snow accumulations up to one inch. Winds gusting as 
  high as 55 mph.

* WHERE...Portions of central and northeast Iowa.

* WHEN...Until 9 PM CST this evening.

* IMPACTS...Plan on slippery road conditions. Strong winds could 
  cause tree damage and dangerous driving conditions particularly 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in 
your vehicle in case of an emergency.

For the latest travel conditions, check the Iowa 511 app, 
www.511ia.org, or dial 511.

&&

$$

Donavon
908 
WWUS43 KDMX 190253
WSWDMX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Des Moines IA
853 PM CST Thu Dec 18 2025

IAZ006-007-016-017-025>028-190400-
/O.EXP.KDMX.BZ.W.0004.000000T0000Z-251219T0300Z/
Winnebago-Worth-Hancock-Cerro Gordo-Wright-Franklin-Butler-Bremer-
Including the cities of Eagle Grove, Belmond, Clear Lake, Dumont,
Lake Mills, Clarksville, Shell Rock, Hampton, Aplington, Waverly,
Manly, Parkersburg, Clarion, Garner, Britt, Forest City, Mason
City, Northwood, Greene, Kanawha, and Allison
853 PM CST Thu Dec 18 2025

...BLIZZARD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

Snow showers are beginning to diminish across the area and 
visibilities are improving. Localized areas with blowing snow remain 
possible through midnight.

$$

IAZ036>039-049-050-190400-
/O.EXP.KDMX.WS.W.0005.000000T0000Z-251219T0300Z/
Hamilton-Hardin-Grundy-Black Hawk-Marshall-Tama-
Including the cities of Ackley, Conrad, Toledo, Gladbrook,
Marshalltown, Grundy Center, Traer, Waterloo, Reinbeck, Dysart,
Cedar Falls, Dike, Iowa Falls, Tama, Webster City, Wellsburg, and
Eldora
853 PM CST Thu Dec 18 2025

...WINTER STORM WARNING WILL EXPIRE AT 9 PM CST THIS EVENING...

Snow showers are beginning to diminish across the area. Localized 
areas with blowing snow remain possible through midnight.

$$

Donavon

What forecasters said that day

The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this blizzard warning went out at Dec 18, 3:07 PM CST, 52 minutes earlier. Its key messages:

  • Strong winds remain through the rest of the afternoon into the evening, slowly decreasing through tonight.
  • Light snow showers with the strong winds will lead to continued periods of reduced visibilities and even white out conditions into the early evening, especially over northern Iowa.
  • Mild and mostly dry through the weekend into early next week.
Area forecast discussion, Dec 18, 3:07 PM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
307 PM CST Thu Dec 18 2025

.KEY MESSAGES...

- Strong winds remain through the rest of the afternoon into the
  evening, slowly decreasing through tonight.

- Light snow showers with the strong winds will lead to
  continued periods of reduced visibilities and even white out
  conditions into the early evening, especially over northern
  Iowa.

- Mild and mostly dry through the weekend into early next week.

&&

.DISCUSSION...
Issued at 304 PM CST Thu Dec 18 2025

A strong and dynamic low pressure system continues to impact the
Midwest today, with the first front out of Iowa and now into eastern
Illinois, while the secondary front continues to track across Iowa
that has brought with and behind it areas of snow showers mainly
over parts of northern into portions of north-central Iowa this
afternoon. The most notable aspect with this system is the very
strong winds that have overspread the greater majority of Iowa as of
this afternoon, with widespread sustained 30-35 mph winds and gusts
upwards of 45-50 mph with isolated 55 to even 60 mph gusts at times
over northern to central Iowa. These higher end gusts may continue
to occur on an isolated basis yet this afternoon, though generally
expected to remain in the 40-50 mph range into the evening before
gradually decreasing from west to east but remaining breezy.
Regarding the snow, though amounts have been very minimal so far,
the strong winds have been lowering visbilities quite significantly
over northern and especially northwestern Iowa, with values down to
a mile or less than have led to whiteout conditions at times. Roads
have been deemed impassable across portions of northwest Iowa per
the Department of Transportation, which extends into Estherville and
Emmetsburg likely due to these conditions. A Winter Weather Advisory
was issued for the top two tiers of the DMX CWA that highlights the
expected hazardous travel due to these conditions, which will remain
in effect until 9pm until conditions improve. Further south and east
into central Iowa, a band of more isolated light snow from Grundy
County down to Union/Decatur counties, paired with these higher
gusts so far have led to visibilities down to 3-4 miles generally
with a few brief periods of 1 mile values. As this band gradually
moves southeast across the rest of the state into the early evening,
visibility drops may continue to occur at times with the light snow
and strong winds, leading to periods of hazardous travel. An SPS has
been issued for these areas to highlight these conditions. Close
monitoring of conditions and limiting travel would be ideal
until the winds decrease later this evening. The Wind Advisories
will remain in effect west of I-35 until 9pm tonight, and at
midnight east of I-35.

Temperatures will continue to decrease this evening and especially
overnight as clouds depart and winds remain breezy out of the
northwest, with overnight lows expected to fall into the single
digits north and in the teens south. Friday is expected to be dry
with low level southwest flow increasing into Iowa, bringing
temperatures back up to more mild values in the upper 20s northeast
to upper 30s southwest. By Saturday morning, a frontal boundary in
relation to a mid-level trough in the Upper Midwest to Canada per
guidance looks to drop into northern Iowa, though moisture
availability looks quite limited so expecting dry conditions to
remain. As the front quickly departs eastward later in the day,
another shot of colder air will dive southeast into Iowa as surface
high pressure moves in the region. Temperatures will be quite chilly
again, especially across the northeast half of the state as lows are
expected to fall in the upper single digits to teens, while
southwest Iowa will be in the 20s. Dry conditions will remain Sunday
with the high pressure sliding across Iowa.

Long range guidance indicates large scale ridging to take over for
much of the CONUS, with generally dry and warmer weather expected
through midweek, including the Christmas holiday. Current forecast
has temperatures in the 40s and even low 50s, which include
Christmas Eve/Christmas as the thermal ridge settles over the
region. There is some indication of a few weak waves in the larger
scale flow hinting at some coverage into Iowa per GFS, though the
Euro keeps the area dry until later in the week, so certainly some
details to keep a casual eye on but not seeing any strong signal for
impactful weather through the holiday outside of the above normal
temperatures forecast.

&&

.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1148 AM CST Thu Dec 18 2025

Gusty winds will continue to spread across the state into the
afternoon, with several locations reporting gusting values up
to 40-45 knots with some isolated higher values northwest.
Similar winds are expected to continue over the next several
hours, before gradually decreasing through the evening hours
from west to east. Otherwise, snow showers are expected to move
in this afternoon, with highest confidence expected across the
northern terminals yet, though still possible further south at
KDSM and KOTM. Snow showers with reduced visibilities could lead
to reduced vsbys at times. Low ceilings will lead to continued
MVFR and localized IFR conditions before gradually improving
tonight and especially into Friday, along with decreasing but
still breezy winds.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 9 PM CST this evening for IAZ004>006-015-
016-023>025-033>036-044>048-057>060-070>073-081>083-092>094.
Winter Weather Advisory until 9 PM CST this evening for
IAZ004>007-015>017.
Wind Advisory until midnight CST tonight for IAZ007-017-
026>028-037>039-049-050-061-062-074-075-084>086-095>097.

&&

DISCUSSION...Bury
AVIATION...Bury
Hazardous weather outlook, Dec 18, 2:38 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
238 PM CST Thu Dec 18 2025

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-192045-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
238 PM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

Scattered snow showers, falling temperatures and strong winds may
lead to slick roads and hazardous travel.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ004>007-015>017-192045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
238 PM CST Thu Dec 18 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

A Wind Advisory is in effect for the area. Please refer to the
National Weather Service website at weather.gov/desmoines for
further details.

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

Scattered snow showers, falling temperatures and strong winds may
lead to slick roads and hazardous travel. Whiteout conditions
possible at times from snowfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Dec 18, 2:21 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
221 PM CST Thu Dec 18 2025

IAZ023>026-033>037-044>049-057>061-071>074-190000-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon-
Guthrie-Dallas-Polk-Jasper-Adair-Madison-Warren-Marion-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton,
Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early,
Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge,
Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll,
Jefferson, Boone, Ames, Marshalltown, Audubon, Exira,
Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel,
Des Moines, Newton, Greenfield, Stuart, Adair, Fontanelle,
Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella,
and Knoxville
221 PM CST Thu Dec 18 2025

...Quick Visibility Reductions with Intense Snow Showers...

WHAT...Intense snow showers will quickly reduced visibility. Brief
periods of whiteout conditions are possible at times. Winds may
gust over 45-50 mph at times as well. Snow amounts will be
minimal.

WHERE...Portions of north central to central Iowa including
portions of I-35 and I-80.

WHEN...Until 6pm.

IMPACTS...Hazardous driving conditions and slower than normal commute
times due to periods of whiteout conditions are possible given the
strong winds with falling snow.

PREPAREDNESS AND PRECAUTIONARY ACTIONS...Motorists should be careful
and prepare for quick changes in visibility and road conditions in a
short distance as snow showers move in and out of an area.
Local storm report, Dec 18, 3:05 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
305 PM CST Thu Dec 18 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     Non-Tstm Wnd Gst 2 E Boone               42.05N 93.85W
12/18/2025  E58 MPH          Boone              IA   AWOS

            Boone AWOS sus 37 gust 58 mph.

&&

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 11:00 AM CSTWinter Weather AdvisoryDMXCerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more5 hr
Dec 18, 3:59 PM CSTWinter Storm WarningDMXBlack Hawk, Grundy, Hamilton, Hardin, Marshall, Tama and 1 more5 hr

Nearby

Blizzard Warnings in Iowa, 2025Every blizzard warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.